Alert archive / Nebraska / Tornado Warnings in 2024

Tornado Warning 22, NWS Hastings, NE

May 24, 20244 counties in Nebraska

NWS Hastings, NE issued this tornado warning at May 24, 2024, 12:13 AM CDT for 4 counties in Nebraska. It was in force for 32 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2024, 12:13 AM CDT (05:13 UTC)
Expired
May 24, 2024, 12:45 AM CDT
In force
32 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Adams County, NE, Franklin County, NE, Kearney County, NE, Webster County, NE

The radar

The Grand Island radar (KUEX), 15 km from the middle of the area, began a volume at 05:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 12:26 AM CDTTORNADO4 Nw Blue Hill, NEThis EF1 rated tornado was on the ground from 1226AM to 1230AM and tracked from 4 miles NW of Blue Hill to 3 miles NNW of Blue Hill. The peak wind speed was estimated at 95 MPH. The path width was 80 yards with a path length of 2.6 miles.
May 24, 12:33 AM CDTTSTM WND GST 662 S Ayr, NEReport via WL-AYR1.54S station.
May 24, 12:33 AM CDTTSTM WND GST 662 S Ayr, NEReport via WL-AYR1.54S station.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 8:43 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2024-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2024-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1132 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

855 
WFUS53 KGID 240513
TORGID
NEC001-061-099-181-240545-
/O.NEW.KGID.TO.W.0022.240524T0513Z-240524T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
1213 AM CDT Fri May 24 2024

The National Weather Service in Hastings has issued a

* Tornado Warning for...
  Northeastern Franklin County in south central Nebraska...
  Northern Webster County in south central Nebraska...
  Southern Adams County in south central Nebraska...
  Southeastern Kearney County in south central Nebraska...

* Until 1245 AM CDT.

* At 1212 AM CDT, a severe thunderstorm capable of producing a
  tornado was located near Campbell, or 24 miles southwest of
  Hastings, moving east at 50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Ayr around 1230 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 4029 9879 4039 9882 4058 9832 4034 9828
TIME...MOT...LOC 0512Z 256DEG 43KT 4036 9875 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Thies
3 follow-up statements
212 
WWUS53 KGID 240521
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
1221 AM CDT Fri May 24 2024

NEC061-099-240531-
/O.CAN.KGID.TO.W.0022.000000T0000Z-240524T0545Z/
Franklin NE-Kearney NE-
1221 AM CDT Fri May 24 2024

...THE TORNADO WARNING FOR NORTHEASTERN FRANKLIN AND SOUTHEASTERN
KEARNEY COUNTIES IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
south central Nebraska.

&&

LAT...LON 4033 9866 4040 9869 4058 9832 4035 9828
TIME...MOT...LOC 0521Z 256DEG 42KT 4038 9861 

$$

NEC001-181-240545-
/O.CON.KGID.TO.W.0022.000000T0000Z-240524T0545Z/
Webster NE-Adams NE-
1221 AM CDT Fri May 24 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR NORTH
CENTRAL WEBSTER AND SOUTHERN ADAMS COUNTIES...

At 1221 AM CDT, a severe squall line capable of producing both
tornadoes and extensive straight line wind damage was located near
Bladen, or 18 miles southwest of Hastings, moving east at 50 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

These dangerous storms will be near...
  Ayr around 1230 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 4033 9866 4040 9869 4058 9832 4035 9828
TIME...MOT...LOC 0521Z 256DEG 42KT 4038 9861 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Thies
711 
WWUS53 KGID 240531
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
1231 AM CDT Fri May 24 2024

NEC181-240541-
/O.CAN.KGID.TO.W.0022.000000T0000Z-240524T0545Z/
Webster NE-
1231 AM CDT Fri May 24 2024

...THE TORNADO WARNING FOR NORTH CENTRAL WEBSTER COUNTY IS
CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
south central Nebraska.

&&

LAT...LON 4035 9850 4043 9854 4054 9831 4037 9828
TIME...MOT...LOC 0531Z 256DEG 50KT 4041 9844 

$$

NEC001-240545-
/O.CON.KGID.TO.W.0022.000000T0000Z-240524T0545Z/
Adams NE-
1231 AM CDT Fri May 24 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR
SOUTHEASTERN ADAMS COUNTY...

At 1231 AM CDT, a severe squall line capable of producing both
tornadoes and extensive straight line wind damage was located over
Ayr, or 12 miles south of Hastings, moving east at 60 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southeastern Adams County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 4035 9850 4043 9854 4054 9831 4037 9828
TIME...MOT...LOC 0531Z 256DEG 50KT 4041 9844 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Thies
196 
WWUS53 KGID 240540
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
1240 AM CDT Fri May 24 2024

NEC001-240550-
/O.EXP.KGID.TO.W.0022.000000T0000Z-240524T0545Z/
Adams NE-
1240 AM CDT Fri May 24 2024

...THE TORNADO WARNING FOR SOUTHEASTERN ADAMS COUNTY WILL EXPIRE AT
1245 AM CDT...

The tornado threat has diminished and the Tornado Warning has been 
cancelled. However, damaging winds remain likely and a Severe 
Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
south central Nebraska.

&&

LAT...LON 4035 9850 4043 9854 4054 9831 4037 9828
TIME...MOT...LOC 0540Z 256DEG 43KT 4043 9835 

$$

Thies

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at May 23, 6:15 PM CDT, 5 hours 58 minutes earlier. Its key messages:

  • Strong to severe thunderstorms are expected across south central Nebraska and north central Kansas late this evening and overnight. The best chances for severe weather in our area will be for south central Nebraska between 10pm and 4am, with storms ending from west to east.
  • A progression of systems will move through the region over the Memorial Day Weekend. These systems will bring a chance of periodic shower and thunderstorm activity to portions of the area, which could put a damper on some outdoor holiday plans.
  • Expect a gradual warming trend heading into mid-week, with highs returning to the 80s.
Area forecast discussion, May 23, 6:15 PM CDT, 5 hours 58 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
615 PM CDT Thu May 23 2024

.KEY MESSAGES...

- Strong to severe thunderstorms are expected across south
  central Nebraska and north central Kansas late this evening
  and overnight. The best chances for severe weather in our area
  will be for south central Nebraska between 10pm and 4am, with
  storms ending from west to east.

- A progression of systems will move through the region over the
  Memorial Day Weekend. These systems will bring a chance of
  periodic shower and thunderstorm activity to portions of the
  area, which could put a damper on some outdoor holiday plans.

- Expect a gradual warming trend heading into mid-week, with
  highs returning to the 80s.

&&

.DISCUSSION...
Issued at 406 PM CDT Thu May 23 2024

A closed low will move into the western part of the Dakotas this
afternoon and evening, with a warm front over the Dakotas.  Things
have warmed up fairly well, with temperatures currently ranging from
the mid-70s to low 80s.  SBCAPE values are expected to reach around
1000-2500 J/kg with MLCAPE values around 1500-3000 J/kg.  DCAPE
values of 1200-1400 J/kg are also expected along with steep lapse
rates.  A cold front is expected to move through the region later
today, which will be the lifting mechanism for the main part of our
severe weather concerns.  A few isolated storms may be possible this
evening, but the bulk of the severe weather issues will be mainly
between 10pm and 4am.  Storms are expected to initiate, congealing
into a line as they cross the Hastings CWA.  Strong winds up to
75mph will be the main hazard.  Large hail up to ping pong to golf
ball size will also be a concern.  A few tornadoes embedded within
the line of storms will also be possible.  This will make any
tornadoes that doe develop, potentially difficult to see, especially
with the event occurring after dark.

With the passage of the front and pressure rises in the area, there
may be a few hours where winds are pretty strong following the
storms moving through the area.  Should this situation pan out, a
few areas could see some non-thunderstorm, post frontal wind gusts
nearing 50mph. Low confidence at this time in this solution.

Friday, the cold front will clear the region, with the low lifting
to the north, into Canada.  Precipitation should be clearing the
area around or shortly after sunrise.  For the rest of the day, dry
conditions and cooler temperatures are expected.  Highs will range
from the mid to upper 60s along and north of I-80 to the mid-70s in
north central Kansas.  Breezy conditions are expected through mid-
afternoon, easing off from southwest to northeast  as the low moves
out.

Heading into the holiday weekend, a couple of disturbances will move
into the region.  This may result in some periodic showers and
thunderstorms, which could put a damper on holiday plans.  At the
moment, the best chance for any stronger to marginally severe storms
would be Saturday afternoon and evening.  For those planning on
outdoor activities, continue to monitor the forecast through the
weekend.

Temperatures warm up heading into Tuesday and Wednesday, with highs
returning to the mid-70s to low 80s.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 608 PM CDT Thu May 23 2024

VFR conditions with SSE winds gusting to 25-30 kts will only
continue until around 05Z tonight. By then, a cold front moving
across the area will bring strong to severe thunderstorms as
well as a wind shift to NW behind the front. These thunderstorms
may well be severe with large hail, damaging winds (I put gusts
to 55 kts in the TAFs but they may be even stronger), and
isolated tornadoes. The most likely timeframe for +TSRA at the
TAF sites will be approximately from 24/04Z to 24/08Z.
Visibility will likely be restricted as these storms move over
the sites as well. Behind the front Friday morning, NW winds
will continue to gust to 25-30 kts through the day, but should
diminish to around 9-12 kts by the end of the period. VFR
ceilings/visibility are expected to return shortly behind the
passage of the thunderstorms early Friday morning.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...Wekesser
AVIATION...Hickford
Hazardous weather outlook, May 23, 3:22 PM CDT, 8 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
322 PM CDT Thu May 23 2024

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
241200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
322 PM CDT Thu May 23 2024

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Thursday evening and overnight, chances for thunderstorms will
increase across the outlook area. The best chances look to be
between 10 PM and 4 AM as a complex of storms pushes through the
area. Some higher end wind gusts could exceed 75 MPH, which is
the primary severe weather threat, but hail up to the size of golf
balls and a few tornadoes are not out of the question.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Saturday afternoon through Monday (Memorial Day), periodic
thunderstorm chances return to the forecast. At this time, the
greatest threat for severe thunderstorms over the holiday weekend
will be Saturday evening into Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening/tonight. Spotters
are encouraged to report any severe weather to the National
Weather Service.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, May 23, 10:42 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Hastings NE
1042 PM CDT Thu May 23 2024

NEZ060-061-072-073-240430-
Buffalo NE-Phelps NE-Dawson NE-Gosper NE-
1042 PM CDT Thu May 23 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN PHELPS...
NORTHEASTERN GOSPER...WESTERN BUFFALO AND DAWSON COUNTIES THROUGH
1130 PM CDT...

At 1042 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Sumner to near Elwood.
Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Lexington and Sumner around 1050 PM CDT.
  Miller around 1055 PM CDT.
  Overton around 1100 PM CDT.

This includes Interstate 80 between mile markers 219 and 264.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Hastings.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
south central and central Nebraska.

&&

LAT...LON 4105 10002 4105 9894 4068 9920 4058 9998
      4070 9998 4070 10009
TIME...MOT...LOC 0342Z 264DEG 27KT 4104 9950 4063 9988

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

ADP
Local storm report, May 23, 11:03 PM CDT, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1103 PM CDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 PM     Tstm Wnd Gst     Lexington Airport       40.79N 99.77W
05/23/2024  M60 MPH          Dawson             NE   AWOS

&&

ADP
Local storm report, May 23, 11:26 PM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1126 PM CDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 PM     Tstm Wnd Gst     5 NW Lexington          40.82N 99.83W
05/23/2024  M61 MPH          Dawson             NE   Public

            Report via PWS-KNECOZAD9 station.

&&

REED
Local storm report, May 23, 11:51 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1151 PM CDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1141 PM     Tstm Wnd Gst     1 ESE Harlan County Dam 40.06N 99.19W
05/23/2024  M64 MPH          Harlan             NE   Public

            Report via WL-NAPONEE2.82WSW station.

&&

REED
Local storm report, May 24, 12:03 AM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1203 AM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 AM     Tstm Wnd Gst     8 W Macon               40.21N 99.10W
05/23/2024  E61 MPH          Franklin           NE   Public

            Report via WL-BLOOMINGTON8.16NNW station.

&&

REED
Local storm report, May 24, 12:09 AM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1209 AM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     Tstm Wnd Gst     7 W Macon               40.19N 99.08W
05/23/2024  M69 MPH          Franklin           NE   Public

            Report via PWS-KNEBLOOM15 station.

&&

REED

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 10:04 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper41 min
May 23, 10:25 PM CDTSpecial Weather StatementGIDValley50 min
May 23, 10:41 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDFurnas, Gosper, Harlan, Phelps49 min
May 23, 10:42 PM CDTSpecial Weather StatementGIDDawson48 min
May 23, 11:00 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson, Gosper30 min
May 23, 11:17 PM CDTSevere Thunderstorm WarningGIDGreeley, Howard, Sherman, Valley43 min
May 23, 11:20 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDBuffalo, Dawson, Franklin, Furnas, Gosper, Harlan and 3 more40 min
May 23, 11:53 PM CDTSevere Thunderstorm WarningGIDGreeley, Howard, Merrick, Nance, Sherman, Valley52 min
May 23, 11:55 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDAdams, Buffalo, Clay, Franklin, Hall, Hamilton and 8 more50 min
May 24, 12:08 AM CDTTornado WarningGIDAdams, Buffalo, Hall, Kearney15 min
May 24, 12:34 AM CDTSevere Thunderstorm WarningGIDHamilton, Merrick, Nance, Polk41 min
May 24, 12:41 AM CDTSevere Thunderstorm Warning Considerable damage threatGIDAdams, Buffalo, Clay, Fillmore, Franklin, Hall and 9 more34 min
May 24, 1:12 AM CDTSevere Thunderstorm Warning Considerable damage threatGIDClay, Fillmore, Hamilton, Merrick, Nuckolls, Polk and 3 more48 min
May 24, 1:18 AM CDTTornado WarningGIDYork12 min

Nearby

Tornado Warnings in Nebraska, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.